Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

July 5, 2003Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 5, 2003, 7:27 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:27 AM EDT (11:27 UTC)
Expired
Jul 5, 2003, 8:30 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:00 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS53 KGRR 051127
SVRGRR
MIC005-159-051230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 AM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 830 AM EDT

* AT 725 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 40 MILES WEST OF GLENN TO 35
  MILES SOUTHWEST OF COVERT...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SOUTH HAVEN AROUND 800 AM EDT
   GLENN...COVERT AROUND 805 AM EDT
   MCDONALD...KEELER...HARTFORD...GANGES AROUND 810 AM EDT
   SAUGATUCK...PULLMAN...LACOTA AROUND 815 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MILES AN HOUR. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM 
HAS PASSED.


LAT...LON 4260 8692 4207 8622 4213 8584 4238 8583
          4272 8565 4273 8618

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 3:40 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR PRECIP FIRST TWO PERIODS
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EDT SAT JUL 5 2003

...YET ANOTHER CONVECTIVE COMPLEX TO MOVE ACROSS LOWER MICHIGAN...

THE PRIMARY QUESTIONS FOR THIS FORECAST ARE WHAT TO DO ABOUT THE
CONVECTION IN IOWA HEADING EAST TOWARD MICHIGAN THIS MORNING?
SHOULD WE BRING THE CHANCE OF THUNDERSTORMS INTO THE PICTURE FOR
SUNDAY DURING THE DAY... AS PER THE GFS?  AS ALWAYS THERE IS THE
QUESTION OF WHAT TO DO WITH THE HIGH AND LOW TEMPERATURES?

SINCE THE CONVECTION IN IOWA IS A COMBINATION THE JET ENTRANCE
REGION LIFT...LOW LEVEL JET ENHANCEMENT...AIDED BY DECENT
INSTABILITY THANKS TO HIGH SURFACE DEW POINTS ALONG A NEARLY
STATIONARY FRONTAL BOUNDARY...SEEMS LIKE A SLAM DUNK  THE COMPLEX
IS MOVING EAST AND OVER THE PAST 3 HOURS THE WARM FRONT CONNECTING
THE IOWA COMPLEX WITH THE IN COMPLEX HAVE FILLED IN.  THAT SHOWS THE
WARM FRONT LIFTING NORTHWARD AHEAD OF THE WAVE. ALL OF THIS LEADS ME
TO BELIEVE STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ONCE AGAIN
ROLL ACROSS SOUTHWEST MICHIGAN (LIKELY THE BEST CONVECTION SOUTH OF
I-96) DURING THE MID TO LATE MORNING HOURS. LIKE YESTERDAY WITH THE
FREEZING LEVEL ABOVE 13000 FT... HAIL WOULD NOT BE BIG FACTOR...
MOSTLY WIND DAMAGE AS THE MAIN SEVERE THREAT.  RAINFALL OF UP TO 2
INCHES WOULD BE POSSIBLE IN ISOLATED AREAS... MOST LOCATIONS WILL
GET LESS THAN A 1/2 INCH RAIN SINCE THIS THING WILL BE MOVING
QUICKLY.  IT SHOULD REACH MID LATE MICHIGAN BY 730 AM AND LANSING BY
1000 AM.

BEHIND THAT STRONG SUBSIDENCE SHOULD CLEAR THE SKIES (JUST LIKE
FRIDAY).  I WILL GO WITH PARTLY CLOUDY TONIGHT BUT I COULD SEE IT
BEING MOSTLY CLEAR ACTUALLY. ON SUNDAY THE NEXT SYSTEM STARTS TO
MOVE IN FROM THE WEST.  THAT IS ANOTHER ONE OF THOSE CLOSED 500 MB
LOWS ON THE NORTHERN STREAM (FROM THE BERING SEA ON THURSDAY
ACTUALLY). ANYWAY WITH ALL THE MOISTURE AND INSTABILITY AROUND
THANKS TO A NEAR ZONAL FLOW... I HAVE TO FAVOR THE GFS ON THIS ONE.
SO I BELIEVE THERE WILL BE SCT THUNDERSTORMS MOVING INTO SOUTHWEST
MICHIGAN ON THE TAIL OF THE SOUTHERN STREAM JET SEGMENT SHOWN ON
THE GFS.  THUS I PUT THUNDERSTORMS INTO WEST MICHIGANS FORECAST ON
SUNDAY WHICH WAS DRY OVER THE NRN SECTIONS FORMALLY.

THE MAIN SYSTEM (BERING SEA UPPER LOW AND SOUTHERN STREAM RELATED
WAVE) ON MONDAY INTO TUESDAY.  THAT NORTHERN STREAM SYSTEM WILL
INCREASE THE GRADIENT WIND AND COMBINED WITH THE JET DYNAMICS OF
THAT NRN STREAM SYSTEM BRING A GOOD SHOT AT MORE SEVERE WEATHER LATE
SUNDAY NIGHT WITH THE WARM FRONT THEN AGAIN WITH THE COLD FRONT
DURING MONDAY. THANKS TO BUILDING 500 MB HEIGHTS... IT DOES NOT LOOK
LIKE THAT FRONT WILL DO MUCH BETTER THEN THE ONE THIS MORNING HAS.
SO WITH THE FRONT STALLED OVER THE SOUTHERN COUNTIES OF MICHIGAN...
WILL KEEP THE THREAT OF THUNDERSTORMS GOING MONDAY NIGHT.

AS ALWAYS...I USED THE 1000/925 THICKNESS AS MY PRIMARY GUIDE TO
HIGH AND LOW TEMPERATURES.  THAT HAS BEEN WORKING GREAT OF LATE
ACTUALLY.

ZONES BY 415 AM.

EXTENDED FORECAST
THE MODELS ARE STILL IN DECENT AGREEMENT IN THE EXTENDED PERIOD.
TUESDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAK
VORTICES MOVING ALONG A WARM FRONT DRAPED OVER THE AREA. THE LATEST
GFS NOW SHOWS THE RIDGE TROUGH PATTERN SETTING UP BY EARLY WEDNESDAY
WITH THE RIDGE OVER THE WESTERN CONUS AND THE TROUGH A LITTLE SLOWER
TO FORM OVER THE EAST. HOWEVER...A STRONGER SYSTEM MOVES THROUGH
LATE TUESDAY INTO WEDNESDAY AND HELPS TO SET UP THE TROUGH. IT
IMMEDIATELY BEGINS TO SHIFT FARTHER EAST THOUGH AS THE WESTERN RIDGE
PUSHES INTO THE REGION. THIS PUTS AN END TO THE PRECIPITATION
CHANCES AND HELPS TO CLEAR SKIES WEDNESDAY AFTERNOON INTO EARLY
FRIDAY. AN UPPER LEVEL LOW PRESSURE SYSTEM THEN PASSES OVER THE
RIDGE AND DRAGS A COLD FRONT THROUGH THE AREA. WILL INTRODUCE
ISOLATED SHOWERS AND THUNDERSTORMS WORDING TO LATER FRIDAY SINCE
THIS FEATURE HAS LOW CONFIDENCE AT THIS TIME.

IOD

.GRR...NONE.
Hazardous weather outlook, Jul 5, 6:00 AM EDT, 1 hour 27 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOR THE SECOND DAY IN A ROW...A LINE OF SEVERE THUNDERSTORMS WAS
MOVING QUICKLY EAST AT 40 MPH ACROSS ILLINOIS...TOWARD LAKE
MICHIGAN...AT 545 AM THIS MORNING.  THERE HAS BEEN NUMEROUS REPORTS
OF WIND DAMAGE WITH THIS LINE OF THUNDERSTORMS EARLY THIS SATURDAY
MORNING. THE LINE WILL MOVE INTO SOUTHWEST MICHIGAN BY 830 AM AND BE
EAST OF LANSING BY 1100 AM.  AT THIS POINT IT LOOKS LIKE STRONGEST
STORMS WILL BE SOUTH OF HOLLAND AND WILL TRACK TO THE EAST AROUND 40
MPH. DAMAGING WINDS WOULD BE THE MOST LIKELY HAZARD FROM THESE
STORMS THIS MORNING. FREQUENT CLOUD TO GROUND LIGHTING AND BRIEF
VERY HEAVY RAIN WOULD BE ANOTHER CONCERN. AFTER THESE STORMS MOVE
EAST OF LOWER MICHIGAN BY EARLY THIS AFTERNOON...THE WEATHER SHOULD
BE QUIET THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

BY SUNDAY AFTERNOON A WARM FRONT AHEAD OF THE NEXT STORM SYSTEM WILL
BRING A RENEWED THREAT OF THUNDERSTORMS TO SOUTHWEST MICHIGAN.  THE
STORMS ASSOCIATED WITH THE WARM FRONT COULD BE SEVERE LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. ON MONDAY... THE COLD FRONT FROM THAT
SAME STORM SYSTEM...PASSING TO THE NORTH THROUGH SOUTHERN CANADA...
WILL RESULT IN ADDITIONAL STRONG TO SEVERE THUNDERSTORMS.  FOR BOTH
OF THESE EVENTS WIND DAMAGE WOULD BE THE GREATEST HAZARD.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
AS THE COLD FRONT STALLS JUST SOUTH OF MICHIGAN.  A WAVE ON THAT
FRONT WILL BRING YET ANOTHER THREAT OF THUNDERSTORMS ON FRIDAY.

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

WDM

In the hours before

Special weather statement, Jul 5, 7:10 AM EDT, 17 minutes before
MIZ064>067-071>074-051345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 AM EDT SAT JUL 5 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 AM EDT SATURDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF ALLEGAN AND VAN
BUREN COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:30 AM EDTSpecial Marine WarningGRR60 min
Jul 5, 5:30 AM EDTSpecial Marine WarningGRR60 min
Jul 5, 5:30 AM EDTSpecial Marine WarningGRR60 min
Jul 5, 6:52 AM EDTSpecial Marine WarningGRR53 min
Jul 5, 6:52 AM EDTSpecial Marine WarningGRR53 min
Jul 5, 6:52 AM EDTSpecial Marine WarningGRR53 min
Jul 5, 6:52 AM EDTSpecial Marine WarningGRR53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.